When baboons make the cover of National Geographic magazine, the centerfold usually has at least one picture of a female baboon's big red bottom.
And while kids point and chuckle, in the baboons' world, that flash of color is a cornerstone of their mating ritual.
But it's not funny or enticing when a human gets hit with Baboon Syndrome - a rare symptom of a penicillin allergy, causing a bright-red rash that can kill skin cells and spread over your torso, inner thighs and groin.
About 5 percent to 10 percent of people who've taken penicillin (and related antibiotics, such as cephalexin, cefprozil and cefuroxime) believe they've had an allergic reaction to it.
Doctors now think many of those reports are not true allergies, which can trigger everything from annoying itches to life-threatening anaphylactic shock, but sensitivities that don't involve an immune reaction. Among 411,000 patients in San Diego, doctors found that 3.4 percent of women and 2.2 percent of men were actually allergic to sulfa antibiotics.
Penicillin allergy affected only around 1 percent of men and women.
To find out if you're allergic to an antibiotic, you could get a skin test. But in some situations they're dangerous since a second allergic reaction to a drug can cause life-threatening symptoms.
Our recommendation: Make sure you really need to take an antibiotic for that sore throat or respiratory infection (many are viral, not bacterial). If you really do, avoid the type of antibiotic that's triggered symptoms before and opt for another type to tame your infection.
© 2014 Michael Roizen, M.D. and Mehmet Oz, M.D.
Distributed by King Features Syndicate, Inc.
© King Features Syndicate